According to International Diabetes Federation (IDF), 415 million adults were living with diabetes in 2015 and this number is expected to increase to around 642 million or one in ten adults by 2040. However, the awareness about the disease is still low in India.
In a recent incident, 70-year-old Ravi (name changed) suffering with diabetes was found unresponsive at home. His family panicked and immediately called the emergency department at Columbia Asia Referral Hospital, Yeshwanthpur. An ambulance was sent along with the nursing staff to shift Ravi to the hospital. However, when the team reached his house and checked his sugar level, they realized he had hypoglycaemia (low blood sugar). They called Dr. Firozahmad H. Torgal, Consultant Emergency Medicine, Columbia Asia Referral Hospital, Yeshwanthpur and asked if they could go ahead with the treatment. 25% of dextrose injection (100 ml) was given to Ravi and his condition improved immediately. After further monitoring, the nursing team realized that Ravi was fine and did not need to be shifted to the hospital.
“Low blood sugar can happen to diabetic patients, if they take high dosage of insulin, do not eat sufficiently well, exercise vigorously without decreasing their dose of insulin or drink excessive alcohol. It is important to be aware and understand the symptoms of hypoglycaemia and its preventive measures especially if you are a diabetic,” says Dr. Rajeshwari Janakiraman, Consultant Endocrinologist, Columbia Asia Referral Hospital, Yeshwanthpur.
The main symptoms to look out for when you are at an early stage of hypoglycaemia (low blood sugar) are sweating, trembling of hands or the body, feeling hungry or feeling anxious. If this is untreated the patient the symptoms start getting severe which includes difficulty in walking, weakness, difficulty in seeing things clearly, state of confusion and unconsciousness or seizures.
“The best way to treat low blood sugar is to constantly monitor your blood sugar levels using a glucometer. Also, if you are a diabetic always carry glucose tablets like glucagon, hard candies or glucose powder. If the patient is still aware, giving sweets orally can help bring the blood sugar levels up. However, if the patient is unconscious, you should not use oral methods as they can be dangerous. Instead it’s important that a friend or family members are trained to recognize severe low blood sugar levels and can help you with a glucagon injection in severe cases,” added the doctor.
A family member or friend should immediately call the ambulance when
- The patient suffering from hypoglycaemia remains confused 15 minutes even after being treated with glucagon
- Are unconscious and glucagon is not available
- Continue to have low blood sugar despite eating adequate amounts of a fast-acting carbohydrate or receiving glucagon